Minnesota, 2008

Lightning Strike in Minnesota, September 19, 2008

September 19, 2008 · NWS FGF · 1 event in 1 county or zone

A trough of low pressure crossed into west central Minnesota, helping to fuel scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A trough of low pressure crossed into west central Minnesota, helping to fuel scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 19, 1:40 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 19, 1:40 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 AM CDT FRI SEP 19 2008

.DISCUSSION...

FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN
CHANCES...ESPECIALLY IN LATER PERIODS. MAIN MODEL DIFFERENCES
CONCERNS DEGREE OF COOLING ON SATURDAY. GFS/MAV HAS PERFORMED WELL
SO WILL CONTINUE TO UTILIZE FOR DETAILS.

IN THE NEAR TERM ISOLD CONVECTION CONTINUES ACROSS FAR SE ND AHEAD
OF SURFACE BOUNDARY IN ZONE OF GREATER INSTABILITY AND DEEPER
LAYERED RH. SOUTH END OF BOUNDARY WILL BE SLOW MOVING AND BY 12Z ANY
INSTABILITY WILL BE CONFINED TO FAR SE FA. CURRENT TIMING PUTS
CURRENT CONVECTION OVER FAR SE FA AND WILL MENTION ISOLD T OVER THIS
AREA THIS MORNING.

FOR REMAINDER OF DAY PREFRONTAL TROUGH WILL CONTINUE TO SHIFT EAST
BEING OVERTAKEN BY TRUE COLD FRONT WHICH ENTERS FAR NORTHERN FA THIS
AFTERNOON. COLUMN DRIES DURING DAY IN WAKE OF TROUGH PASSAGE SO AM
NOT ANTICIPATING ANY PCPN REDEVELOPMENT WITH COLD FRONT. THERMAL
RIDGE SAGS TO FAR SOUTHERN FA BY LATE AFTERNOON AND WILL SEE WARMEST
TEMPERATURES. FAR NORTHERN FA WILL BE ABOUT 10 DEGREES COOLER BEING
IN STRONGEST COLD ADVECTION.

STRONGEST COLD ADVECTION OVERNIGHT MAKES A GLANCING BLOW TO NE
QUARTER OF FORECAST AREA AND WILL TRIM TEMPERATURES MOST IN THIS
AREA. SURFACE GRADIENT FROM DESCENDING HIGH PRESSURE MAY LIMIT
TEMPERATURES FROM DROPPING TOO FAR.

TEMPERATURES WILL BE A CHALLENGE FOR SATURDAY/SATURDAY NIGHT AS
NUMERICAL GUIDANCE OFF BY ABOUT 10 DEGREES. AM EXPECTING SOME SOLAR
DURING DAY AND WARM ADVECTION GETS GOING IN THE AFTERNOON AS RETURN
FLOW BECOMES ESTABLISHED. WITH MAV PERFORMING REAL WELL PAST FEW
DAYS WILL LEAN TEMPERATURES CLOSER BUT A LITTLE COOLER TO MAV VALUES.

WITH MIXING AND WARM ADVECTION SUNDAY NIGHT WILL CONTINUE TO TREND
MINIMUM TEMPERATURES CLOSER TO WARMER MAV VALUES.

MODELS TO A DEGREE PAINTING SOME LIGHT QPF OVER NW MN DURING DAY
SUNDAY WITH PASSAGE OF WARM ADVECTION MAXIMA. WITH SHORT WAVE RIDGE
OVER AREA SUNDAY DO NOT FEEL THERE WILL BE MUCH FOR UPPER SUPPORT
AND NOT MUCH IN THE WAY OF SURFACE FORCING. WILL KEEP FORECAST DRY
FOR NOW BUT MAY NEED TO BE ADDRESSED DOWN THE ROAD. OTHERWISE
TEMPERATURES WILL RECOVER AHEAD OF NEXT WAVE.

ABOVE MENTIONED WAVE PUSHES INTO THE DAKOTAS FIRST PART OF NEXT
WEEK. WITH EVOLVING SW MID LEVEL FLOW AND WAVE RIDING THROUGH WILL
KEEP POPS GOING INTO MIDWEEK.

&&

.AVIATION...

SOME BKN VFR CIGS EXPECTED WITH ISOLD T ACROSS EXTREME SE ND INTO
WEST CENTRAL MN THIS MORNING. REMAINDER OF FA SHOULD BE CIG FREE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 19, 5:47 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CDT FRI SEP 19 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
647 AM CDT FRI SEP 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING EAST OF A LINE
FROM LISBON TO ROSEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE FIRST HALF OF NEXT
WEEK AS AN AREA OF LOW PRESSURE MOVES SLOWLY EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Becker

When
September 19, 6:10 AM CST
Where
Becker County, 5 mi NW of Frazee
Property damage
$1,000
Reported by
Newspaper
Coordinates
46.781, -95.775

A man driving to work in Detroit Lakes on U.S. Highway 10 was struck by lightning. The strike left marks on the vehicle, but the man was not injured. A rear tire was also blown out and the car's generator was damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134589.